South Dakota, 2011

Damaging Winds in South Dakota, July 29, 2011

July 29, 2011 · NWS ABR · 5 events in 2 counties and zones

Severe winds affected north central South Dakota during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe winds affected north central South Dakota during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 29, 5:50 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 29, 5:50 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT FRI JUL 29 2011

.UPDATE...
STORMS WEST RIVER ROLLING EAST...AND WILL CONTINUE EAST INTO THE
CWA DESPITE A STORM ENVIRONMENT THAT IS BECOMING LESS FAVORABLE
FOR STRONG STORMS AS THE AFTERNOON COMES TO AN END...THUS WE ARE
EXPERIENCING A DOWNWARD TREND IN STORM INTENSITY. NO OTHER CHANGES
TO FORECAST...NEW AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT

THIS EVENING AND OVERNIGHT...STORMS ARE BEGINNING TO FIRE IN FAR
EASTERN WYOMING IN RESPONSE TO DIURNAL HEATING AND A MID-LEVEL
SHORTWAVE MOVING OUT OF THE ROCKIES. STORMS SHOULD CONTINUE TO
DEVELOP AND MOVE INTO AN ENVIRONMENT FAVORABLE FOR ISOLATED SEVERE
WEATHER IN WESTERN AND CENTRAL SD WITH MLCAPE VALUES AOA 2000 J/KG
AND EFFECTIVE SHEAR BETWEEN 30-40 KTS. STORM INTENSITY MAY
DECREASE AS SURFACE INSTABILITY WANES WITH THE LOSS OF DIRUNAL
HEATING...BUT A MODEST 25-35 KT LLJ MAY KEEP SOME SHOWERS AND
THUNDERSTORMS ONGOING THROUGH THE OVERNINGHT...ESPECIALLY IN OUR
NORTHERN TIER COUNTIES.

SATURDAY AND SATURDAY NIGHT...SATURDAY MORNING WILL BEGIN WITH
OVERNINGHT SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST OF THE
CWA. AN UPPER LEVEL SHORTWAVE WILL BE PROGRESSING EAST ACROSS
SOUTH CENTRAL CANADA...WITH A SURFACE PRESSURE TROUGH MAKING ITS
WAY SOUTHEAST THROUGH ND INTO THE NORTHERN PARTS OF THE
CWA. THIS BOUNDARY WILL SERVE AS A FOCAL POINT FOR POTENTIAL
SEVERE WEATHER SATURDAY AFTERNOON AND EVENING. ALTHOUGH THE BEST
UPPER-LEVEL SUPPORT WILL BE PRIMARILY NORTH OF OUR AREA CLOSER TO
THE SHORTWAVE...SUFFICIENT SURFACE INSTABILITY AND MODEST SHEAR
SHOULD SUPPORT SEVERE STORMS AS THEY BUILD INTO OUR CWA FROM MN
AND ND. LOCATIONS ALONG THE MISSOURI RIVER AND POINTS WESTWARD
SHOULD STAY DRY AS WARM AIR ADVECTION ALOFT INHIBITS MOST
CONVECTIVE DEVELOPMENT.

SUNDAY AND SUNDAY NIGHT...500 MB RIDGE WILL MOVE INTO THE NORTHERN
PLAINS ON SUNDAY. SURFACE BOUNDARY FROM SATURDAY NIGHT WILL STALL
OVER THE SOUTHEASTERN PART OF THE CWA...WITH A HIGH PRESSURE
TAKING OVER ACROSS THE AREA. SKIES WILL BE MOSTLY CLEAR AND HIGH
TEMPERATURES WILLL BE SLIGHTLY ABOVE AVERAGE. AS THE HIGH PRESSURE
CENTER SLIDES OFF TO THE EAST...WINDS WILL TURN ONCE AGAIN TO OUT
OF THE SOUTH BRINGING AN INCREASE IN HUMIDITY. THIS WILL BE
ESPECIALLY EVIDENT SUNDAY NIGHT...AS A STRONG LLJ DEVELOPS ACROSS
THE CENTRAL PART OF THE STATE. ALTHOUGH MOST CONVECTIVE ACTIVITY
ALONG THE NOSE OF THE LLJ SHOULD REMAIN IN ND...CANNOT RULE OUT A
THUNDERSTORM OR TWO IN OUR NORTHERN COUNTIES.

.LONG TERM...MONDAY THROUGH FRIDAY
EARLY ON IN THE PERIOD...HOT TEMPERATURES THROUGHOUT THE ENTIRE
BOTTOM HALF OF THE ATMOSPHERE WILL COMBINE WITH HIGH HUMIDITY TO
PRODUCE HEAT INDEX VALUES OVER 100 DEGREES. COULD BE DEALING WITH
A HEAT-RELATED HEADLINE IN THE COMING DAYS FOR MONDAY. BEYOND
MONDAY...TEMPERATURES COOL BACK DOWN CLOSER TO NORMAL AND LOW
LEVEL MOISTURE DECREASES FROM 70S DEWPOINTS BACK DOWN TO 60S
DEWPOINTS.

AS FOR PRECIPITATION CHANCES...GOOD MID-LEVEL WAA/FORCING ZONE
WORKS WEST TO EAST ACROSS THE CWA IN CONJUNCTION WITH A MID-LEVEL
SHORTWAVE PROGGED TO MOVE ACROSS THE REGION LATE SUNDAY
NIGHT/EARLY MONDAY. PRETTY GOOD CHANCE OF SEEING LATE NIGHT
ELEVATED THUNDERSTORMS DEVELOPING OUT ACROSS PORTIONS OF
WESTERN/CENTRAL SOUTH DAKOTA AND PROPAGATING EAST DURING THE
FIRST HALF OF THE DAY MONDAY. HOWEVER...THE ATMOSPHERE LOOKS
CAPPED OFF TO WIDESPREAD AFTERNOON/EVENING SURFACE=BASED
CONVECTION OVER THIS CWA ON MONDAY AS BY THEN...MID-LEVEL TEMPS
ARE FORECAST TO WARM TO +13C TO +15C. CAN'T RULE OUT AN ISOLATED
THUNDERSTORM GOING UP ON THE SOUTHEASTWARD MOVING SURFACE FRONTAL
BOUNDARY LATE IN THE DAY ON MONDAY. HOWEVER...AT THIS
TIME...BETTER CHANCES FOR MEANINGFUL CONVECTION LOOK TO STAY
NORTH AND EAST OF THIS CWA.

DRIER AND SOMEWHAT COOLER CONDITIONS BUILD INTO THE CWA TUESDAY
AND WEDNESDAY...BEFORE THE UPPER ATMOSPHERE RELOADS WITH ANOTHER
SHORTWAVE TROF THAT IT SENDS THROUGH THE NORTHERN PLAINS. BY
WEDNESDAY NIGHT/THURSDAY RETURN FLOW MOISTURE AND LOW TO MID LEVEL
WAA WILL BE IN PLACE HELPING TO PROMOTE BETTER CHANCES FOR
THUNDERSTORMS ACROSS THE CWA. THERE IS ANOTHER FRONTAL BOUNDARY
BEING PROGGED TO SAG SOUTHWARD INTO THE CWA TOWARD THE END OF THE
PERIOD...AND THIS WOULD ALSO HELP TO FOCUS SOME THUNDERSTORM
DEVELOPMENT LATER IN THE WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVER THE NEXT 24
HOURS OUTSIDE OF THE REMNANTS OF THUNDERSTORMS THAT COULD MOVE
INTO THE KMBG/KPIR TERMINALS LATE THIS EVENING. ADDITIONAL STORM
DEVELOPMENT POSSIBLE IN THE EARLY MORNING HOURS ACROSS THE
KMBG/KABR TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...MARTIN
LONG TERM...DORN
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 12:45 PM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CDT FRI JUL 29 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
245 PM CDT FRI JUL 29 2011 /145 PM MDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE
THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER INTO
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA SATURDAY AFTERNOON AND EVENING AS A FRONTAL
BOUNDARY DROPS SOUTH. A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND STRONG WINDS.

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST INTO NEXT
WEEK.

IN ADDITION HEAT INDICES WILL CLIMB INTO THE 100-105 DEGREE RANGE
THIS WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

TDK

In the hours before

Local storm report, Jul 29, 3:55 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 S AKASKA              45.23N 100.12W
07/28/2011  E1.75 INCH       POTTER             SD   COCORAHS

            DAMAGE TO CORN FROM PENNY TO GOLF BALL SIZED HAIL

&&

EVENT NUMBER ABR1100027

CONNELLY
Special weather statement, Jul 29, 6:11 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT FRI JUL 29 2011

SDZ003-015-300145-
CORSON-DEWEY-
711 PM MDT FRI JUL 29 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY AND WESTERN CORSON COUNTIES UNTIL 745 PM MDT...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
THUNDER HAWK TO 10 MILES SOUTH OF SHAMBO RANCH TO 9 MILES NORTH OF
DUPREE...MOVING EAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH...THUNDER
HAWK...KELDRON AND ISABEL.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY

The radar

The Rapid City radar (KUDX), 164 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
July 29, 7:15 PM MST
Where
Dewey County, 2.54 mi NE of Eagle Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.030, -101.200

Sixty mph winds were estimated.

Thunderstorm Wind, Dewey

When
July 29, 7:55 PM MST
Where
Dewey County, 1.38 mi N of Ridgeview Jewett Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.100, -100.800

Sixty mph winds were estimated.

Thunderstorm Wind, Edmunds

When
July 29, 10:10 PM CST
Where
Edmunds County, 11.07 mi S of Bowdle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.290, -99.660

Sixty mph winds downed some large branches.

Thunderstorm Wind, Edmunds

When
July 29, 10:59 PM CST
Where
Edmunds County, 4.93 mi SSE of Craven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.350, -98.900

Sixty mph winds downed some large tree branches.

Thunderstorm Wind, Edmunds

When
July 29, 11:20 PM CST
Where
Edmunds County, 4.76 mi SE of Craven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.380, -98.840

Sixty mph winds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338158, 338159, 338151, 338153, 338154.